Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Suffering from cough, hepatitis-b. Suspected for tuberculosis. Taking medicine. Will this affect liver?

Sep 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 1416 Questions
I have been suffering from cough from the past 8 months,

On 30-Sep-2012 i went for IgG and IgM test.(Negetive)
IgG Activity - 136.82 U/ml
IgA Activity - 248.01 U/ml
IgM Activity - 0.80 U/ml

On 25-Dec-2012 , went for MONTOUX test(Negetive)
     Result : Induration and Erythema is about 03mm after 48 hours of Intradermal injection of PPD

On 12-April-2013 , went for chest X-ray(positive i guess)
I11- defined streaky inhomogenous opacities are seen in bilateral upper zones with thin walled cavity in the left upper zone - infective etiology , likely Koch's
Two thin walled small cavities / cystic lucencies are seen in the right upper zone.
Is this Chest X-ray confirms that iam having TB or should i go for some other tests.

i have Hepatitis-B from 2 years. now i doubt that iam sufffering from Tuberculosis but not sure,today went to hospital today they took sputum for AFB test and gave medicines,
if the test is positive, i have to under 6 months medication
will AFB test will be best test to determine Tuberculosis?
2.Paracetamol (iam not taking these tablets)
3.Ranitidine XXXXXXX
4.Multi Vitamin tablets
does these medicines will effect my liver.
Posted Mon, 6 May 2013 in Lung and Chest disorders
Answered by Dr. Das Arindam 39 minutes later

Thank you for posting a query here.

Look, I can understand your concern about tuberculosis. I am trying my best to give you best information.

Your chest x-ray indicates highest possibility of tuberculosis. The small cavities are very much indicative of tuberculosis. This is enough to start antitubercular medicines.

Look, AFB test is not the best test for tuberculosis. It only detects presence of bacteria causing tuberculosis. But, in many conditions, we face problems in this method. For this reason, this method is not the best. Here, the mantoux test is non contributory.

The best test for tuberculosis detection is the PCR test for tuberculosis. But it is very much expensive. For this reason, we generally do not advise this test.

Another test is also performed now-a-days for detection of tuberculosis, that is – Fine needle aspiration cytology from that cystic areas of lung. AFB stain on that material, indicates presence of acid fast bacilli.

So, you can consult with your treating doctor about these tests. But, as I have told earlier, the chest xray is enough to start the drugs.

Regarding your current medicines, they are not hepatotoxic. They generally do not affect liver. But you should not take paracetamol when you do not need. That will be enough.

Hope this information suffices. Let me know, if you have any more question.

Above answer was peer-reviewed by
Follow-up: Suffering from cough, hepatitis-b. Suspected for tuberculosis. Taking medicine. Will this affect liver? 33 hours later
Hi Dr XXXXXXX thank you for the quick reply,
The result for the AFB test will come out on this Friday.
Iam visiting a government chest hospital , because in govt hospital there are chances that i will come in contact with other TB patients,once the reports are out , i would like to consult private hospital doctors.
Should i need to consult a pulmonologist ?
Is the DOTS treatment available in private hospitals ?

I have uploaded the X-ray though the image is not clear, but you can see there is circle like thing in the left upper part of the lung.

Earlier i used to have congestion like feeling in lower-left part of the lung, also felt pain several times while coughing.The pain sometimes was like needle piercing, blood mixed with sputum has come out 5-6 times during these 6 months.But from last 20 days i feel the congestion and pain sometimes in the Upper-Left part of the lung.I feel nothing in Lower-Left part now.

Early morning after i wake up,dry coughing followed by wet coughing starts and sputum will be light yellow in color , like this 3-4 times yellow sputum will come out , then after that only white color sputum comes out.Once everything is out coughing stops.

Also i stay with my aunt , cousin and his wife(she is pregnant). so what are the precautions i and they should take so not to get infected by me.

Also on searching on internet , the suggested medicines for TB are Ethambutol ,isoniazid ,pyrazinamide,rifampicin. But these may effect my liver.
so are there any alternate medicines for TB ?

Thank you
Answered by Dr. Das Arindam 11 hours later

Thank you for writing back.

Look, you need to consult a pulmonologist. It is necessary.

DOTS treatment is available on in DOTS centers in government hospital. You my not get all the facilities of DOTS in private hospital.

The image you uploaded is really very difficult to comment. It would be better to have a better picture.

Your symptoms are very much indicative of tuberculosis.

You should get isolated from your family for a minimum one month period after starting antitubercular medicines.

Look, if you search the Google, you can get many information. all of them are not always useful.

The first line of management in this condition is ethambutol, pyrazinamide, isoniazide, and rifampicin.

If any problem occurs, during the course of treatment, then only, second line of managements are thought about.

So, for now, there is no alternative.

Hope you have your answers.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor